Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 277, NWS Jackson, MS

May 21, 20175 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2017, 4:11 PM CDT for 5 counties in Mississippi. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 4:11 PM CDT (21:11 UTC)
Expired
May 21, 2017, 5:15 PM CDT
In force
64 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Copiah County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 31 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:19 PM CDTTSTM WND DMG5 W Polkville, MSTREE DOWN ON GADDIS MYERS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS54 KJAN 212111
SVRJAN
MSC029-121-123-127-129-212215-
/O.NEW.KJAN.SV.W.0277.170521T2111Z-170521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
411 PM CDT SUN MAY 21 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Rankin County in central Mississippi...
  Simpson County in central Mississippi...
  Smith County in central Mississippi...
  Scott County in central Mississippi...
  Southeastern Copiah County in central Mississippi...

* Until 515 PM CDT

* At 411 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Fannin to near Mendenhall to
  Rockport, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Mendenhall and Pelahatchie around 420 PM CDT. 
  Sanatorium, Branch and Leesburg around 425 PM CDT. 
  Magee, Morton and Martinville around 430 PM CDT. 
  Pulaski around 440 PM CDT. 
  Forest, Raleigh and Homewood around 445 PM CDT. 
  Center Ridge around 450 PM CDT. 
  Taylorsville around 455 PM CDT. 

Other locations impacted by these severe thunderstorms include
Sylvarena, Mize, Puckett, Polkville, D'Lo, Lake and Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3172 9027 3196 9001 3255 8988 3256 8932
      3180 8932 3176 9013
TIME...MOT...LOC 2111Z 275DEG 37KT 3234 8991 3196 8995 3177 9015 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
473 
WWUS54 KJAN 212155
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
455 PM CDT SUN MAY 21 2017

MSC029-121-212205-
/O.CAN.KJAN.SV.W.0277.000000T0000Z-170521T2215Z/
Rankin MS-Copiah MS-
455 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANKIN AND
SOUTHEASTERN COPIAH COUNTIES IS CANCELLED...

The storms which prompted the warning have the warned area. 
Therefore, the warning has been cancelled.

LAT...LON 3178 8987 3194 8976 3205 8978 3205 8973
      3236 8973 3255 8978 3256 8932 3180 8932
TIME...MOT...LOC 2155Z 247DEG 23KT 3234 8946 3196 8949 3177 8970 

$$

MSC123-127-129-212215-
/O.CON.KJAN.SV.W.0277.000000T0000Z-170521T2215Z/
Simpson MS-Smith MS-Scott MS-
455 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN SIMPSON...SMITH AND SCOTT COUNTIES...

At 455 PM CDT, severe thunderstorms were located along a line
extending from Forest to near Raleigh to near Mount Olive, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 8987 3194 8976 3205 8978 3205 8973
      3236 8973 3255 8978 3256 8932 3180 8932
TIME...MOT...LOC 2155Z 247DEG 23KT 3234 8946 3196 8949 3177 8970 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
281 
WWUS54 KJAN 212209
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
509 PM CDT SUN MAY 21 2017

MSC123-127-129-212219-
/O.EXP.KJAN.SV.W.0277.000000T0000Z-170521T2215Z/
Simpson MS-Smith MS-Scott MS-
509 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIMPSON...SMITH AND
SCOTT COUNTIES WILL EXPIRE AT 515 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 3178 8987 3194 8976 3205 8978 3205 8973
      3236 8973 3255 8978 3256 8932 3180 8932
TIME...MOT...LOC 2209Z 275DEG 37KT 3233 8931 3195 8934 3176 8955 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 1:05 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
105 PM CDT Sun May 21 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: MVFR cigs were still being observed at the TAF
sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR
conds wl prevail through this evng away from isold-sct TSRAs
which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and
south by 12Z Mon while MVFR cigs wl be psbl across the north.
Lower flight conds wl cont through Monday evng as widespread TSRAs
are expected to develop across the area Mon and cont into the
evng. /22/

&&

.DISCUSSION...mid morning surface analysis had the cold front just
northwest of a Greenwood Mississippi to Winnsboro Louisiana line
with a 1022mb high centered over Oklahoma. This high will edge
east today and help push the weak cold front farther south across
our CWA. Our winds aloft remain west southwest so regional radars
still showed anafrontal storms across southern Arkansas that were
dissipating over portions of our delta region. Elsewhere, local
radar had dissipating showers across our southeast. Hi-res models
suggest very little convection in our area until the afternoon and
mainly along and ahead of the cold front. A few strong to severe
storms will be possible by late afternoon across our south with
damaging wind gusts being the main threat. PWATs are still around
an inch and three quarters so locally heavy rain will also be
possible. /22/

Prior discussion below:

Today through tonight: An anomalous upper low will become
anchored over the Great Lakes region in the near term, and this
will maintain active westerly flow aloft over the ArkLaMiss
region. While the synoptic pattern is fairly straight-forward, the
mesoscale influences will once again have much to say about
convective evolution. The convectively overturned and relatively
stable airmass over most of Central MS in the wake of yesterday's
MCC needs considerable modification before it can support much
deep convection.

Current scattered storms over Northeast LA into Southwest MS will
struggle to move into the more stable air farther east this
morning, but recent HRRR runs are suggesting that by mid/late
afternoon we will see enough airmass recovery to support storms
over southeast portions of the area as mixed layer CAPE
approaches/exceeds 2500 j/kg. For now, the latest analysis
reflect the effects of yesterday's convective event, and have
followed a more conservative POP approach for now. When storms do
develop, relatively weak deep and low level shear will limit the
potential for any organized severe storm threat, but expect
isolated severe storms due to the increasing instability.

For tonight, we could see convective precipitation increase as a
minor shortwave trough begins to act on what should be a more
favorable airmass with precipitable water. /EC/

Monday through Sunday:

The upper-level low pressure system will continue to spin over the
Great Lakes on Monday, and at least some portion of it will remain
over that region through most of the upcoming week. At the surface,
the remains of a cold frontal boundary will persist through Tuesday.
A few waves are expected to develop along this boundary and lift
northeastward through the Gulf Coastal states, bringing the
potential for heavy rain to at least the southern half of our
forecast area. The period to watch for the greatest heavy
rain/flooding potential currently looks to be between Monday
afternoon and Tuesday afternoon - especially for areas south of
Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches
across southeastern Mississippi and the possibility for a round or
two of heavy rain between Monday and Tuesday will warrant inclusion
of an Elevated Threat area there in our Hazardous Weather Outlook. A
Limited Threat for flooding will extend farther north and west to
around the Interstate 20 corridor.

A stronger cold front should push through the region Tuesday night
into Wednesday, this time with more upper level support to push
southward into the Gulf. Rebounding temperatures for the second half
of the week under shortwave ridging aloft and a more progressive
weather pattern. The next chance for rain may come by next weekend
if a cold front can dip this far south. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  65  76  60 /  50  37  58  67
Meridian      83  66  79  61 /  47  37  56  75
Vicksburg     84  65  74  60 /  42  29  57  56
Hattiesburg   84  69  79  63 /  54  31  80  90
Natchez       83  66  72  60 /  49  43  77  81
Greenville    81  62  76  61 /  50  10  16  28
Greenwood     81  61  77  59 /  29   8  16  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/EC
Hazardous weather outlook, May 21, 6:10 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
610 AM CDT Sun May 21 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058-
221115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024-026-MSZ054-055-059>066-072>074-221115-
Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Thunderstorms are expected to intensify this afternoon and
continue into the evening. A few of the storms could be severe
and capable of producing damaging wind gusts up to 60 mph and
hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 21, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     5 N CLINTON             32.41N 90.34W
05/21/2017                   HINDS              MS   PUBLIC

            TREE ON POWERLINE ON TINNIN RD.

&&
Local storm report, May 21, 3:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     6 SSE VICKSBURG         32.25N 90.82W
05/21/2017                   WARREN             MS   EMERGENCY MNGR

            TREE ON NAILOR RD.

&&
Local storm report, May 21, 4:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 ENE VICKSBURG         32.34N 90.83W
05/21/2017                   WARREN             MS   EMERGENCY MNGR

            TREE ON HWY 27 NEAR PAXTON RD.

&&
Local storm report, May 21, 4:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     7 ESE UTICA             32.06N 90.51W
05/21/2017                   HINDS              MS   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN ALONG MS 27 SOUTH OF
            BEAR CREEK RD AND BLOCKED THE NORTHBOUND
            LANE.

&&
Local storm report, May 21, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     4 E PORT GIBSON         31.96N 90.92W
05/21/2017                   CLAIBORNE          MS   EMERGENCY MNGR

            TREE ON A HOME ON HWY 18.

&&
Local storm report, May 21, 4:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     4 SSW PORT GIBSON       31.90N 91.00W
05/21/2017                   CLAIBORNE          MS   EMERGENCY MNGR

            TREE ON A HOME ON HWY 61.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:46 AM CDTSevere Thunderstorm WarningJANAdams25 min
May 21, 4:07 AM CDTSevere Thunderstorm WarningJANAdams53 min
May 21, 5:22 AM CDTSpecial Weather StatementJANLincoln38 min
May 21, 7:19 AM CDTSpecial Weather StatementJANMarion41 min
May 21, 1:48 PM CDTSevere Thunderstorm WarningJANIssaquena42 min
May 21, 1:53 PM CDTSpecial Weather StatementJANMadison37 min
May 21, 2:08 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo52 min
May 21, 2:20 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren24 min
May 21, 2:31 PM CDTSpecial Weather StatementJANYazoo44 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo63 min
May 21, 2:47 PM CDTSpecial Weather StatementJANClaiborne43 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Jefferson, Warren50 min
May 21, 3:12 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin63 min
May 21, 3:13 PM CDTFlash Flood WatchJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 21 more40 hr
May 21, 3:15 PM CDTFlash Flood WarningJANClaiborne3 hr
May 21, 3:20 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson, Lincoln55 min
May 21, 3:27 PM CDTFlash Flood WarningJANHinds, Madison, Yazoo3 hr
May 21, 3:31 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson59 min
May 21, 3:43 PM CDTSpecial Weather StatementJANAttala32 min
May 21, 3:47 PM CDTSpecial Weather StatementJANMadison43 min
May 21, 3:52 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
May 21, 4:16 PM CDTSpecial Weather StatementJANChoctaw, Webster44 min
May 21, 4:31 PM CDTSpecial Weather StatementJANLeake29 min
May 21, 4:35 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence40 min
May 21, 4:54 PM CDTSpecial Weather StatementJANWinston36 min
May 21, 5:11 PM CDTSpecial Weather StatementJANJasper, Newton, Scott64 min
May 21, 5:17 PM CDTSpecial Weather StatementJANCovington, Jones58 min
May 21, 5:53 PM CDTSpecial Weather StatementJANForrest, Lamar37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.